Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 191, NWS Quad Cities, IA

November 1, 2000Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 1, 2000, 3:12 PM CST for Benton County, Iowa. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 1, 2000, 3:12 PM CST (21:12 UTC)
Expired
Nov 1, 2000, 4:15 PM CST
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Benton County, IA

What was reported inside it

TimeReportWhereRemark
Nov 1, 3:35 PM CSTThunderstorm Wind 61 EKeystone, IA
Nov 1, 3:49 PM CSTThunderstorm Wind 61 EGarrison, IA
Nov 1, 3:50 PM CSTThunderstorm WindGarrison, IAA shelter for bus kids was knocked over onto a car. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 1, 3:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 012113
SVRMLI
IAC011-012215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CST WED NOV 1 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 415 PM CST

* AT 306 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  SOUTHWEST OF BELLE PLAINE...OR 5 MILES NORTHEAST OF BROOKLYN...    
  MOVING QUICKLY NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BELLE PLAINE BY 335 PM CST.
   LUZERNE BY 345 PM CST.
   BLAIRSTOWN BY 355 PM CST.
   VAN HORNE BY 410 PM CST.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 8 PM. 
REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 4186 9232 4187 9185 4220 9182 4233 9225

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 2:20 PM CST, 52 minutes earlier.

Area forecast discussion, Nov 1, 2:20 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CST WED NOV 1 2000

.OVERVIEW...MODERATELY STRONG CLOSED LOW NOW OVER WESTERN NORTH
DAKOTA IS LIFTING NORTH OUT OF LONG WAVE TROUGH.  BROKEN AREA OF
SHOWERS AND THUNDERSTORMS NOW EXTENDS ALONG AND AHEAD OF FRONT FROM
NEAR KMSP TO NEAR KMCI.  SOUTH WINDS OVER FORECAST AREA COMBINED
WITH PARTLY SUNNY SKIES ARE ALLOWING TEMPERATURES TO RISE INTO THE
75 TO 80 DEGREE RANGE BY 19Z.  SURFACE DEWPOINTS OVER AREA NOW IN
THE LOWER 60S TO PROVIDE FUEL FOR APPROACHING COLD FRONT.  LATEST 18Z
SURFACE ANALYSIS SHOWS SURFACE LOW NEAR KRAP WILL CONTINUE TO
INTENSIFY AND MOVE NORTH NORTH CENTRAL DAKOTA.

...ASSESSING CHANCES OF PRECIP TONIGHT AND THEN COOL DOWN MAIN
CHALLENGE...

.DIAGNOSIS AND NEAR TERM...MODELS VERIFY WELL AT 18Z WITH ETA
DEFINITELY THE BEST ON SMALLER SCALE FEATURES AND LOW LEVEL MOISTURE
...BUT NGM BEST AND THEN AVN ON SD SURFACE LOW AND ASSOCIATED SFC TROUGH
INTO TX.  BECAUSE OF THIS WILL USE BLEND OF QPF AMOUNTS FROM NGM/AVN
WITH DRIER ETA.  TIMING SUGGESTS BROKEN PRECIP TO MOVE ACROSS AREA
BETWEEN 22Z AND 14Z IN THE FORM OF AREAS OF SHOWERS AND SOME
THUNDERSTORMS. WARMER TEMPS AND HIGHER DEWPOINTS...COMBINED WITH A LOW
LEVEL JET OF 30 TO 40 MPH MAY ALLOW FOR SOME STRONG STORMS WITH AN
ISOLATED SEVERE REPORT POSSIBLE...MAINLY IN THE FORM OF STRONG WINDS
WITH HAIL A SECONDARY THREAT WEST OF RIVER.  ANY SEVERE THREAT...HOWEVER
LIMITED SHOULD DIMINISH BY MID EVENING AS ATMOSPHERE COOLS AND FRONT
SLOWS DOWN REDUCING LOW LEVEL FORCING. FOR LOWS TONIGHT...WILL GO WITH
CLOUDS AND PRECIP NEARER TO WARMER FWC. SOUTH WINDS WILL ALSO ONLY
DIMINISH TO 10 TO 15 MPH WITH SOME HIGHER GUSTS TO KEEP AIR MIXED.  WILL
GO CHANCE POPS WELL EAST OF MISS. RIVER AND LIKELY POPS OR 80 PERCENT
REST DEPENDING ON NOWCAST TOOLS. TOMORROW WILL SEE RAPID CLEARING BEHIND
FRONT WITH NOSE OF 115+ KT JET IMPINGING WITH ASSOCIATED DRY SLOT.  EAST
OF RIVER WILL KEEP CHANCE POPS EARLY BEFORE CLEARING AND NEAR STEADY
TEMPS AS GOOD CAA OCCURS. WEST DOWNSLOPE WINDS OF 10 TO 20 MPH WILL GO
AT HIGH OF HIGHS WITH NEARLY STEADY TEMPERATURES BY PM.

.DAY 2...HIGH PRESSURE SETTLES JUST SOUTHWEST OF REGION TO PRODUCE
WEST WINDS AT 10 TO 15 MPH...QUIET WEATHER AND SIGNIFICANTLY COOLER
TEMPERATURES TO NEAR SEASONABLE READINGS. WILL GO WITH HIGH TEMPS
CLOSE TO MAV GUIDANCE. SOME FAIR WEATHER STRATOCUMULUS CLOUDS TO
DEVELOP...ESPECIALLY ALONG AND NORTH OF I-80 DUE TO CYCLONIC FLOW.

EXTENDED (SAT-MON)...ALL 6 MEDIUM RANGE MODELS VARY QUITE A BIT ON
DEVELOPING TROUGH BY DAY 5.  EACH SOLUTION SUPPORTS CHANCE OF RAIN
LATE SUNDAY AND EITHER CHANCE OR LIKELY POPS WARRANTED FOR MONDAY.
DEPENDING ON SOLUTION SUCH AS CANADIAN AND MRF...COULD SEE HEAVY
RAINS.  WILL BE CONSERVATIVE DUE TO TEMPORAL AND MODEL VARIANCE AND
PUT CHANCE POPS IN FOR DAY 5 WITH MINOR CHANGES ELSEWHERE.  TEMPS
WILL FAVOR MEX GUIDANCE gADJUSTED FOR CLOUD COVER.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:59 PM CSTTornado WarningDVNBenton, Buchanan71 min
Nov 1, 5:01 PM CSTSevere Thunderstorm WarningDVNBenton, Linn44 min
Nov 1, 5:17 PM CSTSevere Thunderstorm WarningDVNBuchanan, Delaware63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.